Illinois, 2003

Wildfire in Illinois, April 27 to 28, 2003

April 27 to 28, 2003 · NWS LOT · 2 events in 2 counties and zones

A wildfire burned about 700 acres at the Illinois Beach State Park near Zion in Lake county Illinois. The fire started Sunday night and was declared out around Noon Monday the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A wildfire burned about 700 acres at the Illinois Beach State Park near Zion in Lake county Illinois. The fire started Sunday night and was declared out around Noon Monday the 28th. Over 150 firefighters battled the blaze. Another wildfire near Antioch burned 40 acres on Tuesday the 29th. On Monday, 106 acres burned at the Waterfall Glen Forest Preserve near Darien in Dupage county. No injuries or damage were reported with any of these fires. Conditions across northern Illinois were extremely dry during April 2003.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 27, 6:15 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 27, 6:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
715 PM CDT SUN APR 27 2003

AVIATION DISCUSSION 00 UTC TAFS

THE ACARS SOUNDING AT 2247 UTC AT ORD SHOWS A LAPSE RATE OF
9.2 C/KM FROM 988 MB TO 821 MB. THE MIXING IS WELL DEVELOPED
AND GUSTY SOUTH WINDS ARE EXPECTED TO CONTINUE THROUGH 06 UTC.
AN INVERSION WILL DEVELOP LATE AND SOUTH WINDS WILL DROP TO
10 TO 13 KNOTS. THE PROFILER DATA SHOWS A CIRCULATION AT 700 MB
OVER WESTERN KANSAS. THE 850 WIND DEFORMATION FIELD
OVER SOUTHWEST IOWA SHOWS THE STRENGTH  OF THE FRONT ALOFT.
THE ETA MODEL BRINGS A SHORT WAVE INTO NORTHERN ILLINOIS BY
18 UTC. THE BEGINNINGS OF THIS WAVE ARE SEEN IN THE PREVIOUS
MENTIONED PROFILER PLOTS. MODERATE UPWARD VERTICAL VELOCITY
IS FORECASTED FOR EARLY MONDAY AFTERNOON. THERE IS MOISTURE
ADVECTION AS SEEN BY MODERATE VALUES OF EQUIVALENT POTENTIAL
TEMPERATURE ADVECTION ON THE SURFACE AT 00 UTC IN ILLINOIS.  THE
POSITIVE BUOYANT ENERGY IS FORECASTED TO BE 210 TO 300 J/KG WITH
NEGATIVE BUOYANT ENERGY TO BE AROUND -8 J/KG BY 18 UTC. THE SOUNDING
FORECASTED BY WSETA MODEL HAS A STEEP LAPSE RATE AND THE LAPSE
RATE FROM THE ETA MODEL IS 7.1 TO 8.6 C/KM FROM 1000 TO 900 MB.
WITH THE PREVIOUS MENTION OF THE PARAMETERS WILL FORECAST
PROB 30 PERCENT OF TWO HOURS OF THUNDERSTORMS FOR THE AIRPORTS
STARTING 18 UTC MONDAY. STRONG DIVERGENCE AT 250 MB AND THE RIGHT
REAR ENTRANCE REGION WILL ADD TO THE LIFT ON MONDAY AFTERNOON.

WHW

PUBLIC DISCUSSION FOR AFTERNOON ZONES:

ONCE AGAIN INHERITED FCST LOOKS PRETTY GOOD AND ANTICIPATE NO
RADICAL CHGS.  AVN AND ETA HAVE ARRIVED AT VERY SIMILAR SOLNS THRU
84 HRS...XCP THAT ETA IS STRONGER A BIT FURTHER WEST WITH MIDWEEK
SYS.

SATLT IMAGERY SHOWS DIFFUSE FNTL CLOUD BAND FROM NRN WI-SRN NE.
THIS BAND IS EXPECTED TO MOVE IN FROM NW LATER TNGT...BUT UNTIL THEN
SKIES TO RMN CLR.  BY 12Z MON...NOSE OF INCRSG LO LVL MOIST
CONVERGENCE JUST TO SW OF FA WITH H85 MOIST AXIS ALG RUFLY AN
ICT-BRL-MLI LN.  BY 18Z...ETA AND AVN BOTH BRING OMEGA MAX OVR NRN
IL.  TIMING NOT GREAT...BUT WITH THE BOUNDARY IN THE AREA AND DECENT
INFLUX OF LO LVL MOISTURE WILL FAVOR MOS POPS.  AS THIS AREA MOVES
THROUGH AND SFC FRONT SAG S OF FA...WILL END PCPN THREAT XCP IN SRN
TIER OF ZNS WHERE SHOWERS MAY EXTEND INTO EVENING.  BREAK IN WX ON
TUES BEFORE MUCH STRONGER LOOKING PUSH OF THETA-E ADVECTION MOVES IN
LATE TUES NGT INTO WED AS BOUNDARY RETURNS NWD AS WARM FRONT.  WAA
PCPN THEN SHIFTS TO N OF FA AS WE BREAK INTO WARM SECTOR IN RESPONSE
TO CYCLOGENESIS OVER THE CENTRAL PLAINS STATES.  AGAIN...THIS IS
MORE PRONOUNCED ON ETA AS OPPOSED TO AVN.  ON THURS...UNSTABLE AIR
IN PLACE WITH APCHG COLD FRONT DURG DAY. ATTM TIMING BASED ON 12Z
AVN LOOKS FAVORABLE FOR TSTM DVLPMT ALG COLD FRONT THURS AFTN.  MUCH
COOLER/DRIER AIR TO MOVE IN BY WEEK/S END.

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Apr 27, 5:00 AM CST, 14 hours before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SUN APR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT IN NORTH CENTRAL
ILLINOIS...IN THE ROCKFORD...DEKALB...DIXON AREA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT...MAINLY SOUTH
OF I 80. TUESDAY AFTERNOON AND NIGHT MORE THUNDERSTORMS COULD SPREAD
ACROSS THE AREA FROM SOUTH TO NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Lake

When
April 27, 7:00 PM CST to April 28, 12:00 PM CST
Where
Lake County, Zion
Reported by
NEWSPAPER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Wildfire, Du Page

When
April 28, 8:00 AM CST to 2:00 PM CST
Where
Du Page County, Darien
Reported by
NEWSPAPER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346968, 5346969.